[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.121.230. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1983

Severe Reversible Azotemia From Captopril Therapy: Report of Three Cases and Review of the Literature

Author Affiliations

From the Department of Medicine, University of Kansas Medical Center, College of Health Sciences and Hospital, Kansas City (Drs Chrysant, Dunn, and Marples); and the Veterans Administration Hospital, Oklahoma City (Mr DeMasters). Dr Chrysant is now with the VA Hospital in Kansas City, Mo.

Arch Intern Med. 1983;143(3):437-441. doi:10.1001/archinte.1983.00350030047009
Abstract

• We saw three cases of severe reversible azotemia secondary to captopril therapy in hypertension. All patients had extensive peripheral vascular disease involving the renal arteries, and two patients (patients 2 and 3) had high levels of peripheral plasma renin activity. The azotemia occurred approximately two weeks after exposure to captopril, and fever, a maculopapular pruritic cutaneous rash, and eosinophilia developed in two patients (patients 2 and 3). The cause of the azotemia in our patients is not clearly known, since renal biopsies were not performed. The most likely cause for the azotemia was volume contraction with reduction in the glomerular filtration rate, although a direct insult to the kidney could not be excluded.

(Arch Intern Med 1983;143:437-441)

×